|Year : 2014 | Volume
| Issue : 1 | Page : 23-24
Trichomegaly of eyelashes after treatment with erlotinib in carcinoma pancreas
Varun Goel1, Shubhra Raina1, D Chandragouda1, Sajjan Singh1, Vineet Talwar1, Nivedita Patnaik2
1 Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, New Delhi, India
2 Department of Pathology, University College of Medical Sciences, Guru Teg Bahadur Hospital, New Delhi, India
|Date of Web Publication||15-Jul-2014|
Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Rohini, New Delhi
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Epidermal growth factor receptor (EGFR) inhibitors have been widely used for the treatment of epithelial malignancies. A wide spectrum of skin toxicities have been described in patients receiving EGFR inhibitors. Trichomegaly, especially of the eyelashes is a rare side effect of this therapy. We report a case of trichomegaly of eyelashes in a 39-year-old male, a case of carcinoma pancreas. This side-effect of these medications gives prospects as a therapy to stimulate the growth of hair.
Keywords: Carcinoma pancreas, epidermal growth factor receptor, erlotinib, eyelashes, trichomegaly, tyrosine-kinase inhibitors
|How to cite this article:|
Goel V, Raina S, Chandragouda D, Singh S, Talwar V, Patnaik N. Trichomegaly of eyelashes after treatment with erlotinib in carcinoma pancreas. Int J Trichol 2014;6:23-4
|How to cite this URL:|
Goel V, Raina S, Chandragouda D, Singh S, Talwar V, Patnaik N. Trichomegaly of eyelashes after treatment with erlotinib in carcinoma pancreas. Int J Trichol [serial online] 2014 [cited 2020 Jun 2];6:23-4. Available from: http://www.ijtrichology.com/text.asp?2014/6/1/23/136755
| Introduction|| |
Erlotinib is a tyrosine kinase receptor inhibitor that has been tried for various malignancies such as colorectal, lung, breast and head and neck cancers, but approved for use in the therapy of advanced, unresectable or metastatic pancreatic and nonsmall cell lung cancer only. Most common adverse reactions (>20%) with the use of these drugs in maintenance treatment are rash-like events  and diarrhea. Besides skin rashes and hyperpigmentation, which are commonly seen, hair disorders including alopecia, hirsutism, abnormal eyelash growth including in growing eyelashes, excessive growth, and thickening of the eyelashes have been reported rarely. ,, All previous reported cases of trichomegaly of eyelashes had been reported in a patient with lung cancer and very rarely in pancreatic cancer patients. 
| Case report|| |
A 39-year-old male was diagnosed as a case of metastatic Carcinoma pancreas with multiple liver metastases since December 2012 [Figure 1]. Computed tomography (CT) scan of the abdomen revealed a large mass lesion in the body and tail of pancreas with associated necrotic retroperitoneal lymph nodes, multiple liver metastases. Fine-needle aspiration cytology and biopsy from liver lesion confirmed metastatic adenocarcinoma from pancreas. In view of metastatic disease, patient was started with FOLFIRINOX based palliative chemotherapy, but due to intolerance to chemotherapy he had to shift to gemcitabine and erlotinib based 2 nd line chemotherapy. He received seven cycles of weekly chemotherapy and after that re-evaluation with CT scan whole abdomen showed significant partial regression in bulk of pancreatic mass and liver lesions. After cycles gemcitabine was stopped and he continued on maintenance therapy with erlotinib.
|Figure 1: Clinical photograph showing excessive hair growth of eyelashes|
Click here to view
During an outpatient visit for follow-up, patient reported with abnormal growth of eyelashes in both eyes. Patient was advised for trimming of eyelashes as and when required.
| Discussion|| |
Trichomegaly of eyelashes is characterized as an increase in the length, thickness, stiffness, curling, and pigmentation of eyelashes. It may be associated with generalized acquired hypertrichosis, although isolated eyelash trichomegaly have also been reported. Initially, it was described with some rare congenital conditions, e.g. Oliver-McFarlane syndrome, oculocutaneous albinism Type I, or familial hypertrichosis.  Besides these syndromes some acquired causes are HIV Type I, in association with uveitis, dermatomyositis and systemic lupus erythematosus or secondary to drugs therapy (zidovudine, latanoprost, bimatoprost, interferon-α, cyclosporine and topiramate). In cancer patients, trichomegaly must be distinguished from a rare paraneoplastic syndrome, the acquired hypertrichosis lanuginose. 
With the introduction of epidermal growth factor receptor (EGFR) inhibitors in clinical practice, clinicians have observed numerous cutaneous adverse effects, such as acneiform rash, pruritus, and less frequently, xerosis, paronychia, skin fissures, and telangiectasia. After treatment with the recombinant anti-EGFR antibody cetuximab generalized diffuse trichomegaly can occur. Eyelash trichomegaly has been encountered after treatment with cetuximab  and panitumumab  as well and after the EGFR tyrosine kinase inhibitors gefitinib and erlotinib. In these cases, trichomegaly occurred after about 2 months of therapy and was reversible after cessation of the medication.
Because of the risk of trichiasis and secondary corneal ulceration, it has been recommended that patients with trichomegaly who complain of symptoms of eye irritation be seen by an ophthalmologist, because other ocular conditions such as conjunctivitis and keratoconjunctivitis sicca can complicate anti-EGFR therapy. Trimming and epilation have been found to be satisfactory, safe therapeutic options, as illustrated in our case report.
The exact incidence of eyelash trichomegaly is unknown and the condition remains sporadically reported. Although it appears to be a class effect, but it develops only in a subset of patients treated with EGFR inhibitors. The occurrence of eyelash trichomegaly in relation to EGFR mutations is unknown. The possible mechanism of eyelash trichomegaly is premature maturation (terminal differentiation) of the hair follicle, via EGFR inhibition.
Moreover, occurrence of this long-term hair growth in eyelashes despite the development of tolerance to other cutaneous toxicities of the EGFR inhibitors may be clinically utilized to stimulate hair growth.
| References|| |
|1.||Ocvirk J, Heeger S, McCloud P, Hofheinz RD. A review of the treatment options for skin rash induced by EGFR-targeted therapies: Evidence from randomized clinical trials and a meta-analysis. Radiol Oncol 2013;47:166-75. |
|2.||Lane K, Goldstein SM. Erlotinib-associated trichomegaly. Ophthal Plast Reconstr Surg 2007;23:65-6. |
|3.||Saif MW, Gnanaraj J. Erlotinib-induced trichomegaly in a male patient with pancreatic cancer. Cutan Ocul Toxicol 2010;29:62-6. |
|4.||Braiteh F, Kurzrock R, Johnson FM. Trichomegaly of the eyelashes after lung cancer treatment with the epidermal growth factor receptor inhibitor erlotinib. J Clin Oncol 2008;26:3460-2. |
|5.||Rodriguez NA, Ascaso FJ. Trichomegaly and poliosis of the eyelashes during cetuximab treatment of metastatic colorectal cancer. J Clin Oncol 2011;29:e532-3. |
|6.||Morris LG, Hochster HS, Delacure MD. Eyelash trichomegaly secondary to panitumumab therapy. Curr Oncol 2011;18:145-6. |